Almost everyone has had tinnitus for a short time after being exposed to extremely loud noise. For example, attending a loud concert can trigger short-lived tinnitus. Some medications (especially aspirin and other nonsteroidal anti-inflammatory drugs taken in high doses) can cause tinnitus that goes away when the drug is discontinued. When it lasts more than six months, it's known as chronic tinnitus. As many as 50 to 60 million people in the United States suffer from this condition; it's especially common in people over age 55 and strongly associated with hearing loss. Many people worry that tinnitus is a sign that they are going deaf or have another serious medical problem, but it rarely is.
Another example of somatic tinnitus is that caused by temperomandibular joint disorder. The temporomandibular joint (TMJ) is where the lower jaw connects to the skull, and is located in front of the ears. Damage to the muscles, ligaments, or cartilage in the TMJ can lead to tinnitus symptoms. The TMJ is adjacent to the auditory system and shares some ligaments and nerve connections with structures in the middle ear.
Some patients choose to get involved in “tinnitus retraining,” which involves wearing a device in the ears that provides soothing music or noise, along with undergoing counseling. The goal is to help your body and brain learn to get accustomed to tinnitus noise, which reduces your negative reactions to unwanted sounds. Support and counseling during the process can be helpful for reducing anxiety. Researchers are now learning more about the benefits of coherent cognitive behavioral therapy interventions to help treat distress associated with tinnitus. (3)
Tinnitus can be triggered by a variety of different causes, and it varies dramatically from person to person. Some of the causes result in permanent tinnitus that may require treatment, while others result in temporary tinnitus that disappears on its own. Common causes of tinnitus include hearing loss, wax buildup, stress, exposure to loud noises, certain disorders, and certain medications. To learn more about the various causes of tinnitus, check out our page What Causes Tinnitus?
Standard masking devices help to mask the sound of tinnitus while you are using them, but they have no long-lasting effects. Modern medical-grade devices use customized sounds tailored specifically to your tinnitus. Unlike regular sound machines, these devices are only worn intermittently. You may experience benefits long after the device is turned off, and over time, you may experience long-term improvement in the perceived loudness of your tinnitus.
Tinnitus remains a symptom that affects the lives of millions of people. Research is directed not only at its treatment, but also at understanding why it occurs. Research by doctors at the University at Buffalo, The State University of New York, Dalhousie University (Canada), and Southeast China University have published research using electrophysiology and functional MRI to better understand what parts of the brain are involved in hearing and the production of tinnitus. Their research has found that much larger areas of the brain are involved with the process of hearing than previously believed, which may help direct future diagnostic and therapeutic options.
Noise-induced hearing loss - Exposure to loud noises, either in a single traumatic experience or over time, can damage the auditory system and result in hearing loss and sometimes tinnitus as well. Traumatic noise exposure can happen at work (e.g. loud machinery), at play (e.g. loud sporting events, concerts, recreational activities), and/or by accident (e.g. a backfiring engine.) Noise induced hearing loss is sometimes unilateral (one ear only) and typically causes patients to lose hearing around the frequency of the triggering sound trauma.
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Prevention involves avoiding loud noise. If there is an underlying cause, treating it may lead to improvements. Otherwise, typically, management involves talk therapy. Sound generators or hearing aids may help some. As of 2013, there were no effective medications. It is common, affecting about 10–15% of people. Most, however, tolerate it well, and it is a significant problem in only 1–2% of people. The word tinnitus is from the Latin tinnīre which means "to ring".
A common cause of tinnitus is inner ear hair cell damage. Tiny, delicate hairs in your inner ear move in relation to the pressure of sound waves. This triggers cells to release an electrical signal through a nerve from your ear (auditory nerve) to your brain. Your brain interprets these signals as sound. If the hairs inside your inner ear are bent or broken, they can "leak" random electrical impulses to your brain, causing tinnitus.